advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From New Carlisle, Indiana, USA:

About 10 months ago, my daughter, who has Addison's disease, had an IVGTT result of less than 1% (45), and she also has high GAD antibody titer. The researcher she had seen told us she would get diabetes soon, but she still does not have it. I am hoping that perhaps the Addison's disease or the Cortef replacement medicines could have caused her to have a low insulin response and that her pancreas really does work fine. If you have Addison's disease and have an IVGTT would it affect the results?

Answer:

I think you need to talk to the doctor about the possibility that your daughter has the Autoimmune Polyglandular Syndrome Type II in which there are a number of autoimmune conditions. The most commonest component of this syndrome is type 1A (autoimmune) diabetes which in your daughter's case might explain the positive GAD antibody test and the abnormal intravenous glucose tolerance test. The next most common member of the group is hypothyroidism, then celiac disease in about 8% and Addison's disease in only 2%. There are a number of other autoimmune disorders that may occur too, but they do not present clinically in the same order or with the same individual components.

DOB

Additional comments from Dr. David Schwartz:

I presume your daughter is also on some type of glucocorticoid for treatment of her adrenal insufficiency. She has Addison disease, has positive insulin antibodies and an abnormal IVGTT. The IVGTT should not be affected by the adrenal insufficiency and the treatment thereof.

I agree, that your child is at very high risk for developing diabetes. Control of adrenal insufficiency will affect control of diabetes. Poor control of adrenal insufficiency with inadequate glucocorticoid replacement can mask some of the diabetes symptoms as whatever insulin that is around can be more sensitive. Excessive glucocorticoids can precipitate symptoms and raise glucose levels higher.

DS

DTQ-20021115005358
Original posting 13 Mar 2003
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.